Antibiotics Cause Weight gain

New research from Aix-Marseille University in Marseille, France revealed that long-term antibiotic therapy caused weight gain along with changes in gut microbes. Forty-eight patients being treated with doxycycline and hydroxychloroquine for Q fever were compared to 34 control subjects.

Nearly one in four of the treated patients gained from two to 13 kg (five to 30 lbs). None of the patients without antibiotics gained weight. The study which appears in the journal Antimicrobial Agents and Chemotherapy adds to the case that antibiotics contribute to obesity.

Treated patients had lower concentrations of beneficial bacteria, Bacteroidetes, Firmicutes, and Lactobacilli. Gut microbes prior to treatment predicted who would gain.

According to the abstract here, Q fever causes endocarditis, an infectious inflammation of the inner lining of the heart. Endocarditis can damage the heart valves, and has a high mortality rate. And hydroxychloroquine is an antimalarial drug that is also used to treat rheumatoid arthritis and lupus erythematosus.

Probiotics along with a low-calorie diet may prevent some of this significant weight gain during the lengthy—18 months—antibiotic treatment.

 

 

Leave a Reply